December 7, 2012 — Qualitest, a subsidiary company of Endo Pharmaceuticals, and the U.S. Food and Drug Administration (FDA) published a Safety Communication to announce a recall of acetaminophen and hydrocodone bitartrate, USP 10-mg/500-mg, because the products may contain more acetaminophen than is on the label. People who use this medication are at risk of an acetaminophen overdose, which could potentially cause liver toxicity. The manufacturer has not received any reports of injuries.
Qualitest manufactured and sold the recalled medications from February 20, 2012 until November 19, 2012. The products were sold at many major retailers throughout the United States.
The recall notice included warnings about liver toxicity, liver failure, liver transplant, and death especially in patients who have the following risk factors:
- Liver dysfunction
- People taking other medications containing acetaminophen
- People who consume more than 3 alcoholic beverages per day
Overdoses of acetaminophen are very common. Many people do not realize that acetaminophen has such a narrow threshold between a “safe” dose and an “overdose.” Even small overdoses of acetaminophen can cause liver toxicity, and over time, repeated small overdoses are associated with a risk of liver failure.
Acetaminophen overdoses are associated with the following risk factors:
- Abdominal pain
- Decreased appetite, upset stomach
- Nausea, vomiting